DeutschClear Cookie - decide language by browser settings
Lange-Asschenfeldt, Christian; Kojda, Georg; Cordes, Joachim; Hellen, Florence; Gillmann, Andreas; Grohmann, Renate; Supprian, Tillmann (December 2013): Epidemiology, Symptoms, and Treatment Characteristics of Hyponatremic Psychiatric Inpatients. In: Journal of Clinical Psychopharmacology, Vol. 33, No. 6: pp. 799-805




Hyponatremia is a common phenomenon in psychiatry occurring as an adverse effect to drugs or following polydipsia. We performed a retrospective in-depth analysis of hyponatremia cases in a large unselected population of psychiatric inpatients. During a 3-year period, all cases of hyponatremia were identified among patients admitted to a large psychiatric state and university hospital by the institution's electronic laboratory database. Demographic, treatment-related, and laboratory data were obtained by consecutive chart review, respectively. Hyponatremia occurred in 347 (4.9%) of 7113 cases, of which the majority (78%) displayed only a mild manifestation. Symptoms were recorded in 28.8% of cases, already occurred in mild forms, and comprised gait impairment (45%, including falls), confusion (30%), sedation (26%), and dyspepsia (41%). Age, female sex, nonpsychiatric drug polypharmacy-particularly with thiazides and/or angiotensin-converting enzyme inhibitors-and diagnosis of a mood disorder were associated with more severe hyponatremia, respectively. The proportion of hyponatremic patients treated with venlafaxine, trazodone, carbamazepine, oxcarbazepine, and first-generation antipsychotics, respectively, was significantly higher in the hyponatremia sample than in the normonatremic population. This was, surprisingly, not the case with selective serotonin reuptake inhibitors or any other antidepressant drug class. We found prescription with second-generation antipsychotics to be significantly associated with less severe hyponatremia. Hyponatremia may be mainly attributed to the syndrome of inappropriate antidiuretic hormone secretion, as indicated by decreased serum osmolarity in our sample. Besides old age and female sex, treatment with certain drugs-rather than whole drug classes-carries a substantially increased risk.